Wyoming, 2016

Winter Weather in Wyoming, February 14 to 15, 2016

February 14 to 15, 2016 · NWS CYS · 3 events in 1 county or zone

A few upper level disturbances, moisture and upslope flow combined to produce periods of light to moderate snowfall over the Snowy Range. West winds gusting to 40 mph generated areas of blowing snow and poor visibilities.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few upper level disturbances, moisture and upslope flow combined to produce periods of light to moderate snowfall over the Snowy Range. West winds gusting to 40 mph generated areas of blowing snow and poor visibilities. Snow totals were estimated between 6 and 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 14, 4:38 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 14, 4:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MST SUN FEB 14 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM MST SUN FEB 14 2016

UPPER LEVEL DISTURBANCE AND STRONG UPPER LEVEL JET WILL MOVE
ACROSS THE AREA THIS EVENING. SNOW WILL OCCUR INTO THE MOUNTAINS
OF SOUTHEAST WYOMING WITH ISOLATED TO SCATTERED RAIN AND SNOW
INTO THE PLAINS. IMPACTS FROM SNOW SHOWERS INTO THE PLAINS WILL BE
MINIMAL AS AIR TEMPERATURES WILL MAINLY BE ABOVE FREEZING WHEN THE
SNOW FALLS. ALSO ROAD TEMPERATURES WILL BE WARM ENOUGH THAT THE
SNOW SHOULD MELT ON CONTACT. RAIN AND SNOW SHOWERS TO END ACROSS
THE PLAINS BY LATE THIS EVENING.

LIGHT TO MODERATE SNOW ACCUMULATION WILL OCCUR ACROSS THE SNOWY
AND SIERRA MADRE RANGES THROUGH THIS EVENING WITH LITTLE TO NO
SNOW ACCUMULATION LATER TONIGHT AND SUBSIDENCE SETS IN BEHIND THE
DEPARTING SHORTWAVE. ANY LIGHT ACCUMULATIONS LATE TONIGHT INTO
MONDAY MORNING WILL BE DUE TO OROGRAPHIC EFFECTS. ANOTHER SHOT OF
SNOW WILL LIKELY DEVELOP BY MONDAY AFTERNOON AND CONTINUE THROUGH
AT LEAST MONDAY EVENING. SEVERAL MORE INCHES OF SNOW WILL BE
POSSIBLE THROUGH THAT TIME FRAME. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE SIERRA MADRE RANGE WHERE SOME OF THE HIGHER SNOW
ACCUMULATIONS ARE EXPECTED. ANY HIGHER SNOW ACCUMULATIONS IN THE
SNOWY RANGE SHOULD BE CONFINED TO THE HIGHER PEAKS.

WINDS WILL CONTINUE TO BE A CONCERN TONIGHT THROUGH MONDAY NIGHT
IN THE WIND PRONE AREAS. WINDS THROUGH THIS EVENING WILL GENERALLY
STAY BELOW HIGH WIND THRESHOLDS WITH OCCASIONAL GUSTS TO NEAR
HIGH WIND THRESHOLDS BUT THE STRONGEST WINDS WILL HOLD OFF UNTIL
LATE TONIGHT WHEN WINDS WILL ONCE AGAIN INCREASE. THE QUESTION IS
HOW FAR INTO THE PLAINS WILL THE STRONG WINDS SPREAD BY MONDAY
AFTERNOON. HIGH WIND WARNINGS ARE IN EFFECT FOR THE WIND PRONE
PORTIONS OF SOUTHEAST WYOMING ALONG WITH THE LARAMIE VALLEY. A
HIGH WIND WATCH IS IN EFFECT FOR ADJACENT PLAINS WHICH INCLUDES
WHEATLAND AND CHEYENNE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM MST SUN FEB 14 2016

RIDGE AXIS WILL MOVE OVERHEAD ON WED AND THE LLVL GRADIENT WILL
DECREASE. IT WILL BE THE NICEST DAY OF THE EXTENDED WITH THE LEAST
AMOUNT OF WIND AND HIGHS IN THE 50S TO LOW 60S. THE MODELS HAVE
BEEN QUITE CONSISTENT AT SHOWING A STRONG SHORTWAVE QUICKLY MOVING
FROM THE GREAT BASIN INTO WY ON THURS. SOUTHWEST WINDS WILL
INCREASE OVER SOUTHEAST WYOMING (AND ESPECIALLY WEST OF THE
LARAMIE RANGE) BY THURS AFTN. THE TROUGH AXIS MOVES OVERHEAD ON
THURS NIGHT WITH A STRONG FROPA AND BORA WIND EVENT. THE GFS/ECMWF
SHOW EXCELLENT SUBSIDENCE AND 700 MB WINDS OF 55-65 KTS.
THUS...COULD SEE WIDESPREAD HIGH WIND EVEN SPREADING ONTO THE
PLAINS BY THURS NIGHT AND FRI MORNING. WHILE A QUICK SHOT OF SNOW
WILL BE POSSIBLE IN THE SIERRA MADRE/SNOWY RANGES...THE UPPER
TROUGH PASSAGE WILL BE DRY. ZONAL FLOW ALOFT WILL PERSIST INTO
NEXT WEEKEND WITH BREEZY-TO- WINDY CONDITIONS CONTINUING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 434 PM MST SUN FEB 14 2016

WEST WINDS WILL GUST TO 25-35 KTS ACROSS SOUTHEAST WYOMING THROUGH
TONIGHT. THE WINDS WILL INCREASE BY LATE MONDAY MORNING AND BE
QUITE STRONG THROUGH THE AFTERNOON WITH GUSTS TO 40-50 KTS.
ISOLATED RAIN SHOWERS WILL BE POSSIBLE OVER PORTIONS OF THE
NEBRASKA PANHANDLE THROUGH THE EVENING. THESE SHOWERS WILL CAUSE
LITTLE IMPACT TO AVIATION...HOWEVER VFR CIGS WILL ACCOMPANY THEM.

&&

.FIRE WEATHER...
ISSUED AT 330 PM MST SUN FEB 14 2016

MILD...DRY...AND WINDY FOR THIS UPCOMING WEEK. MAY SEE A FEW DAYS
LATE THIS WEEK WITH AFTERNOON RELATIVELY HUMIDITY VALUES DIPPING
INTO THE 20 TO 30 PERCENT RANGE ACROSS THE PLAINS...BUT NOT
EXPECTING CRITICAL FIRE DANGER AT THIS TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR WYZ112.

     HIGH WIND WARNING FROM 2 AM MONDAY TO 6 AM MST TUESDAY FOR
     WYZ106-110-115>117.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     WYZ107-118.

NE...NONE.
&&

SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SML
Hazardous weather outlook, Feb 14, 8:59 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MST SUN FEB 14 2016

WYZ101>119-160400-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
859 PM MST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SIERRA MADRE RANGE
FROM UNTIL 11 PM MONDAY NIGHT. PERIODS OF SNOW WILL OCCUR WITH
TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 12 INCHES BY LATE MONDAY
EVENING.

HIGH WIND WARNINGS AND WATCHES ARE IN EFFECT FOR A LARGE AREA OF
SOUTHEAST WYOMING BEGINNING TONIGHT IN THE WIND PRONE
AREAS...INCLUDING ARLINGTON...ELK MOUNTAIN...BORDEAUX...
LARAMIE...THE SOUTHERN LARAMIE RANGE INCLUDING VEDAUWOO AND THE
WESTERN FOOTHILLS OF LARAMIE COUNTY...NOT INCLUDING CHEYENNE.
WINDS WILL BE WEST AT 35 TO 45 MPH WITH GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WARNINGS ARE IN EFFECT FOR THE LARAMIE
VALLEY...INCLUDING LARAMIE FOR MONDAY. WIND GUSTS OF 60 TO 65 MPH
ARE LIKELY FOR THIS AREA. HIGH WIND WARNINGS REMAIN IN EFFECT FOR
THE WIND PRONE AREAS THROUGH TUESDAY MORNING. HIGH WIND WATCHES
ARE IN EFFECT FOR MONDAY FOR AREAS EAST OF THE LARAMIE
RANGE...INCLUDING CHEYENNE...WHEATLAND AND GUERNSEY.

ANOTHER WIDESPREAD HIGH WIND EVENT IS POSSIBLE THURSDAY WITH WIND
GUSTS TO 70 MPH POSSIBLE FOR THE WIND PRONE AREAS AND GUSTS TO 60
MPH ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NEZ002-003-019>021-054-055-095-096-160400-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
859 PM MST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Feb 14, 4:42 PM MST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MST SUN FEB 14 2016

NEZ019-020-054-WYZ106>108-117>119-150030-
KIMBALL NE-SCOTTS BLUFF NE-BANNER NE-EAST LARAMIE COUNTY WY-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
442 PM MST SUN FEB 14 2016

...SPECIAL WEATHER STATEMENT...

AT 440 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF ALBIN TO NEAR WESTVIEW
CIRCLE...AND MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THESE STORMS. AT 430 PM A SPOTTER IN WHEATLAND REPORTED PEA SIZED
HAIL THAT COVERED THE GROUND WITH A THUNDERSTORM ASSOCIATED WITH
THIS LINE.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...PINE BLUFFS...LA GRANGE...CHUGWATER...ALBIN...HAWK
SPRINGS...HAWK SPRINGS RECREATION AREA...BORDEAUX...LAKEVIEW NORTH...
MERIDEN REST AREA...Y-O RANCH...HAWK SPRINGS CAMPGROUND...
CHUGCREEK...GUN BARREL...WESTVIEW CIRCLE AND SLATER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 42 AND 88.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 2 AND 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4115 10396 4173 10523 4225 10515 4167 10390
TIME...MOT...LOC 2340Z 004DEG 33KT 4153 10405 4203 10511

CLAYCOMB
Special weather statement, Feb 14, 5:06 PM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MST SUN FEB 14 2016

NEZ020-054-WYZ106>108-118-119-150045-
KIMBALL NE-BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
506 PM MST SUN FEB 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANNER...
NORTHWESTERN KIMBALL...SOUTHERN GOSHEN...SOUTHERN PLATTE AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 545 PM MST...

AT 504 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR ALBIN TO NEAR WHEATLAND...AND
MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. AT 5
PM A SPOTTER IN WHEATLAND REPORTED NICKEL SIZED HAIL WITH A
THUNDERSTORM ASSOCIATED WITH THIS LINE.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...LA GRANGE...CHUGWATER...ALBIN...HAWK SPRINGS RECREATION
AREA...BORDEAUX...MERIDEN REST AREA...Y-O RANCH...HAWK SPRINGS
CAMPGROUND...GUN BARREL...WESTVIEW CIRCLE...SLATER AND CHUGCREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 46 AND 82.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 2 AND 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4115 10396 4182 10521 4217 10515 4159 10394
TIME...MOT...LOC 0004Z 347DEG 13KT 4147 10403 4200 10499

CLAYCOMB
Special weather statement, Feb 14, 5:48 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MST SUN FEB 14 2016

NEZ054-055-WYZ118-119-150130-
CHEYENNE NE-KIMBALL NE-EAST LARAMIE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
548 PM MST SUN FEB 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE...SOUTHERN
KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 630 PM MST...

AT 547 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PEETZ TO NEAR GUN BARREL...AND
MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEA
SIZED HAIL AND BRIEF MODERATE TO HEAVY SNOW CAN BE EXPECTED WITH
THESE THUNDERSTORMS...LEADING TO SLICK ROADS AND REDUCED
VISIBILITIES.

LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS...BURNS...CARPENTER AND PANORAMA POINT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 382 AND 402.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 13.

LAT...LON 4137 10429 4101 10330 4101 10455
TIME...MOT...LOC 0047Z 022DEG 15KT 4103 10318 4142 10428

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Snowy Range

When
February 14, 10:00 PM MST to February 15, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 10 inches of snow.

Winter Weather, Snowy Range

When
February 14, 10:00 PM MST to February 15, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated a half foot of snow.

Winter Weather, Snowy Range

When
February 14, 10:00 PM MST to February 15, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 8 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631932, 631933, 631934.